Firstly, I would like to welcome you to the forum :-)
I am really sorry to read about your struggles - Constantly high heart rates like yours are certainly no fun, and even more sorry that no medication has helped you so far.
These are my thoughts in regards to your questions -
1) Is a pacemaker an option to stop this tachycardia? - In very refractory cases that do not respond to any meds and/or ablation (I am assuming here that you have been tested for POTS and it is negative, because otherwise pacemaker and ablation are not recommended as they will make you worse), a pacemaker can be inserted.
But to do so, they will need to to cut off your heart beat, so to speak, and put you into a complete heart block, so it is not a decision to be taken lightly.
Again it is very rarely that Drs do this - Here in the UK I know two ladies who did have a pacemaker inserted, but that was after years of trying other alternatives.
Statistically, those are the sucess rates for plain ablations -
"In a retrospective analysis of 29 cases undergoing sinus node modification for inappropriate sinus tachycardia (140), a 76% acute success rate (22 out of 29 cases) was reported. The long-term success rate has been reported to be 25% to 65%.
2) do I have any other options? - You seem to have tried all possible alternatives beside the ablation (Beta-Blockers; Nondihydropyridine Calcium Channel Blockers like Verapamil and Diltiazem; Sinus node modification by catheter ablation).
There is a drug in the UK called Ivabradine that is not available in the USA yet - Maybe ask your Dr or pharmacist if there are any dates in the pipeline for a release in the USA.
This is a link to the med -
You could also try Verapamil, because even if it is also a CCB you might react differently to it than to the Cardizem.
Also I found this that might be interesting for you and your Dr to look into -
" But limiting drug use to these agents is a result of the fact that IST is usually diagnosed and treated by cardiologists, who tend not to subscribe to the “generalized autonomic dysfunction” theory of IST. Considering that IST may be one of many dysautonomias opens up the possibility of using several other medications that might be of benefit – these include midodrine, florinef, and the serotonin-reuptake inhibitors."
3) will having my heart beating this fast so often eventually damage my heart? -
This is the only allusion to this that I found -
"The risk of tachycardia-induced cardiomyopathy in untreated patients is unknown but likely to be small."
4) why does my heart feel like it's POUNDING, even at times when it's only 80 bpm? -
I have no answer for this one as, like you, I can feel my heart pounding with a HR of 60!? mostly at times when I don't feel too well.
My cardiologist said to me when I mentioned this, that heart patient or patients with arrythmias are more sensitive to their own heart patterns, and can feel the beating as pounding.
To be honest he did not convince me :-)
5) were the test results that were gone off of to diagnosis this enough? -
This is a good one - In my personnal opinion/experience I don't like 'words of mouth' between Drs, mostly when they don't know each other abilities.
I think that a new Dr should look at test results with a pair of fresh eyes, as their interpretation might differ from another Dr, mostly in complicated tests like tilt table or Holter.
Different EP Drs might have different interpretations of the same result.
Tests like cardiac echo are more straightfoward, so less prone to 'misinterpretation'
6) Where would be the best hospital to go to/area of the US to go to, to get help with this? -
This is a list of hospitals/Drs diagnosing dysautonomia
Has POTS been ruled out?
Have you ever had a tilt table test done?
7) Could this tachycardia be caused by a pheochromocytoma? -
Tachycardia is just a very small part of Pheo - Extremely high BPs are one of the cardinal sign of Pheo.
From the few BPs you gave, they appear to be normal to low normal - Do you monitor your BP at home during different time of the day and/or activities and events?
Because in Pheo the high BPs are sporadic - The 'crisis' can last an hour, and if you don't happen to take your BP at this time you might miss it.
"Attacks usually occur weekly, but may occur several times daily or once every few months; 80% last less than an hour but rarely they last for several days"
This is also what I found-
"Sustained, labile, or paroxysmal hypertension is almost always present and is due to excess circulating catecholamines. However, very rarely pheochromocytomas, especially familial tumors, may not secrete enough catecholamines to cause hypertension. Also, a few cases of pheochromocytomas have been reported that secreted only dopamine and did not cause hypertension."
Is hairloss related to pheochromocytoma? -
Nowhere have I seen hairloss related to Pheo. The problem with hairloss is that it is a mostly non-specific symptom that can be caused by a multitude of health problem, from chronic stress, to vitamins/mineral deficiencies and normal hormonal changes in the body.
From the photos, it seems that your hair are not thinning out, so it is a good sign.
Have you asked your Dr what was his thoughts about it?
About diagnosing Pheo - "plasma and 24-h urinary metanephrine and normetanephrine are the most sensitive (97% to 99%) biochemical tests for making the diagnosis of pheochromocytoma, and they are equally sensitive for detecting sporadic and familial pheochromocytoma. Only rarely will a clonidine suppression test be needed."
Well, this in one long email!!!!
I hope it has helped answer your questions, and that I have not rambled on too much :-)
Please do not forget that I am *NOT* a doctor, just a POTSy who reads a lot about this stuff!
Keep us updated on your progress.